Wildfire, Hartley
- When
- March 21, 6:16 PM CST to 7:30 PM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
S. Highway 54.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Beck Ranch Wildfire began around 1816 CST approximately twelve miles north northwest of Middle Water in northwest Hartley County northwest of U.S. Highway 54. The wildfire burned an estimated three hundred acres...although no structures were threatened or damaged. There were no injuries reported. A total of three fire departments responded to the wildfire which was caused by lightning. The wildfire was contained between 1900 and 1930 hours CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 21, 5:26 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 626 PM CDT SAT MAR 21 2009 .AVIATION... FOR THE 00Z TAFS...SCATTERED CONVECTION...ALTHOUGH NOT AN IMMEDIATE THREAT WILL PROBABLY IMPACT AT LEAST SOME OF THE TAF SITES THIS EVENING. THE STORMS AND SHOWERS WILL MAINLY BE A THREAT THROUGH 03Z...AND AGAIN AT THE VERY END...AFTER 18Z. THERE IS A MINIMAL THREAT OF MVFR CONDITIONS BETWEEN 10 AND 15Z DUE TO LOW CEILINGS. HOWEVER...BELIEVE THE HIGHER CLOUDS WILL MINIMIZE THIS THREAT. OTHERWISE EXPECT VFR CONDITIONS WITH BREEZY SOUTHERLY WINDS. SJOHNSON && .PREV DISCUSSION... /ISSUED 257 PM CDT SAT MAR 21 2009/ DISCUSSION... RATHER BENIGN WEATHER CONDITIONS HAVE BEEN OBSERVED AREAWIDE IN THE WAKE OF THE SHORTWAVE TROF THAT MOVED EAST OF THE PANHANDLES THIS MORNING. LARGE SCALE SUBSIDENCE RESULTED IN MOSTLY SUNNY CONDITIONS WITH TEMPERATURES WARMING INTO THE MID/UPPER 70S SO FAR. AS THE SHORTWAVE CONTINUES TO DEPART...ITS EFFECTS WILL DIMINISH...ALLOWING DIURNAL HEATING TO TAKE OVER. WE ARE SEEING THE CU FIELD EXPAND THIS AFTERNOON IN TWO FAVORED AREAS. ONE SUCH AREA IS IN NORTHEAST NEW MEXICO ALONG THE SURFACE TROF WITH THE OTHER FOUND OVER THE EASTERN TX PANHANDLE IN AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. WITH TEMPS NEAR 80 DEGREES AND DEWPOINTS HANGING IN THE LOW/MID 40S FOR MOST AREAS...I EXPECT A FEW THUNDERSTORMS TO DEVELOP. THUNDERSTORM PROSPECTS WILL BE AIDED BY THE ASSISTANCE OF AN APPROACHING SHORTWAVE TROF CURRENTLY LOCATED JUST TO THE WEST OF EL PASO /PER WATER VAPOR LOOP/. A FEW STORMS MAY BECOME MARGINALLY SEVERE THIS EVENING GIVEN THE STEEP LAPSE RATES AND COLD TEMPS ALOFT. SHEAR PROFILES DO NOT LOOK AS GOOD AS THE MODELS SUGGESTED 24 HOURS AGO...BUT MAY BE SUFFICIENT TO SUPPORT ORGANIZED CONVECTION. AS THE LOW LEVEL JET INTENSIFIES THIS EVENING...THIS WILL PROVIDE ADDITIONAL CONVERGENCE AND COULD KEEP THUNDERSTORMS AROUND WELL AFTER SUNSET. THUNDERSTORM CHANCES CONTINUE FOR ALL AREAS ON SUNDAY WITH ADEQUATE LOW LEVEL MOISTURE AND GOOD SHEAR VALUES. THIS WILL KEEP THE POTENTIAL FOR MARGINALLY SEVERE THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY NIGHT. BY MONDAY...THE UPPER TROF CURRENTLY DIGGING INTO THE PACIFIC NORTHWEST WILL EJECT FROM THE SOUTHWEST CONUS ACROSS THE SOUTHERN ROCKIES AND INTO THE CENTRAL PLAINS. GIVEN THIS TRACK...I EXPECT THE PANHANDLES TO EXPERIENCE THE BRUNT OF THE DRY SLOT. THIS WILL END PRECIP CHANCES AND ALLOW A DRYLINE TO QUICKLY PUSH EAST OF THE AREA. THE RESULT WILL BE VERY STRONG WESTERLY WINDS AND DRY CONDITIONS. WIND SPEEDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH...WITH GUSTS AROUND 50 MPH AT TIMES. A WIND ADVISORY MAY BE REQUIRED FOR MONDAY BUT NO HEADLINES WILL BE ISSUED AT THIS TIME. FIRE WEATHER CONCERNS ARE DISCUSSED BELOW. A COLD FRONT WILL MOVE ACROSS THE AREA MONDAY EVENING...BRINGING COOLER TEMPERATURES AND BRISK NORTH WINDS TO THE FORECAST AREA. WINDS WILL DIMINISH FOR TUESDAY BUT TEMPERATURES ARE EXPECTED TO TOP OUT IN THE UPPER 50S FOR MOST LOCATIONS. THE LEE TROF WILL REDEVELOP FOR WEDNESDAY...RESULTING IN SOUTHERLY WINDS OF 15 TO 25 MPH ONCE AGAIN WITH TEMPS REBOUNDING INTO THE MID 60S. THE NEXT COLD FRONT IS FORECAST TO ARRIVE ON THURSDAY. GIVEN THE UNCERTAINTY IN FRONTAL TIMING...I WENT WITH THE 00Z MEX TEMPS BUT THERE IS ROOM TO DROP TEMPS FURTHER IF THE FRONT ARRIVES EARLIER. COOLER TEMPERATURES WILL CONTINUE ON FRIDAY. I HAVE ADDED SLIGHT CHANCE POPS IN THE NORTH FOR THURSDAY NIGHT AND AREAWIDE ON FRIDAY...LEAVING THE PRECIP TYPE AS RAIN SHOWERS FOR NOW GIVEN THE LACK OF CONFIDENCE IN ANY PARTICULAR MODEL SOLUTION. TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR 60 DEGREES ONCE AGAIN BY SATURDAY. JOHNSON FIRE WEATHER... SOUTHERLY 20FT WINDS WILL INCREASE TO AROUND 20 MPH ON SUNDAY BUT MINIMUM RELATIVE HUMIDITY VALUES WILL ONLY FALL TO AROUND 25 PERCENT IN THE WEST TO 45 PERCENT IN THE EAST. THIS SHOULD KEEP FIRE WEATHER CONCERNS MINIMAL. HOWEVER...ON MONDAY...A DRYLINE QUICKLY MOVE TO THE EAST OF THE PANHANDLES...RESULTING IN VERY WINDY...WARM AND DRY CONDITIONS AREAWIDE. AFTERNOON RELATIVE HUMIDITY VALUES ARE EXPECTED TO RANGE FROM 10 TO 15 PERCENT ACROSS THE WESTERN 3/4 OF THE AREA WITH WESTERLY 20FT WINDS OF 25 TO 30 MPH...WITH HIGHER GUSTS. THIS COULD RESULT IN EXTREME FIRE WEATHER CONDITIONS DEPENDING ON THE AMOUNT AND LOCATION OF RAINFALL BETWEEN NOW AND MONDAY. NO HEADLINE WILL BE ISSUED AT THIS TIME GIVEN THE UNCERTAINTY...BUT THIS SITUATION WILL BEAR WATCHING. COOLER CONDITIONS ON TUESDAY SHOULD KEEP FIRE WEATHER CONCERNS AT BAY...BUT SOUTHERLY WINDS WILL INCREASE ON WEDNESDAY WITH RELATIVE HUMIDITIES DROPPING TO AROUND 20 PERCENT. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/08
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT MAR 21 2009 OKZ001>003-TXZ001>020-221100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES AS A MINOR UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER THE SOUTHERN HIGH PLAINS. ISOLATED STORMS THAT FORM MAY APPROACH OR BRIEFLY BECOME SEVERE... WITH MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS THE PRIMARY THREATS. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT DUE TO BREEZY SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY AFTERNOON AND SUNDAY NIGHT AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE AREA FROM THE FOUR CORNERS REGION. ISOLATED STORMS THAT FORM MAY APPROACH OR BRIEFLY BECOME SEVERE...WITH MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS THE PRIMARY THREATS. SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED ON MONDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...AND A WIND ADVISORY MAY BE REQUIRED. IN ADDITION...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES ON MONDAY DUE TO THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 517 PM CDT SAT MAR 21 2009 OKZ001-212245- CIMARRON OK- 517 PM CDT SAT MAR 21 2009 ...STRONG THUNDERSTORM IN NORTH CENTRAL CIMARRON COUNTY... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL CIMARRON COUNTY MOVING NORTHEAST AT 10 MPH. UP TO ONE HALF INCH SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 638 PM CDT SAT MAR 21 2009 OKZ003-220000- BEAVER OK- 638 PM CDT SAT MAR 21 2009 ...STRONG THUNDERSTORM IN NORTH CENTRAL BEAVER COUNTY... AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF FLORIS MOVING NORTHEAST AT 15 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE FORGAN...AND BEAVER. UP TO ONE HALF INCH SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT SAT MAR 21 2009 OKZ003-220030- BEAVER OK- 700 PM CDT SAT MAR 21 2009 ...STRONG THUNDERSTORM IN NORTH CENTRAL BEAVER COUNTY... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF FORGAN MOVING NORTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. SJOHNSON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155414.